Why do Parkinson’s drugs cause dyskinesia?
Dyskinesia is a debilitating side effect of Parkinson’s medications that can significantly impact on quality of life. In this post, we find out why medications, like levodopa, cause this side effect and how serotonin signalling is involved.
Parkinson’s can cause an array of physical symptoms that include tremor, rigidity and stiffness, as well as non-motor symptoms such as memory problems and anxiety. Despite huge improvements in the medications that are available today, it is not just the symptoms of Parkinson’s that impact on quality of life, the drugs that are used to manage the symptoms of Parkinson’s can cause terrible side effects.
Involuntary movements, called dyskinesia, which are different to a Parkinson’s tremor, are experienced by many people with Parkinson’s as a side effect of their medication. These often quick, jerky or twitchy movements can affect various parts of the body, such as the arms, legs and upper half of the body and have a major impact on quality of life.
“It makes eating very difficult. And walking is almost impossible.”
They are intrinsically linked to the medications used to help manage the condition — a side effect, not a symptom — and are mostly associated with levodopa based medications, however dopamine agonists can also cause dyskinesia. While they can be present early in the condition, they often become more problematic in the later stages of Parkinson’s when people have been taking Parkinson’s medications for several years.
In the UK, some people are prescribed a drug called amantidine to tackle dyskinesia. And recently an extended release version of this drug has been licenced by the FDA to treat levodopa induced dyskinesia in the US. Unfortunately, amantidine can have serious side effects of its own and does not work for all who experience dyskinesia.
“Even though I take Amantadine to control the dyskinesia, I still have involuntary movement like right now (my left leg) and it is exhausting. It is also embarrassing in public when I can’t control it.”
With a lack of effective treatments to tackle dyskinesia, this is still an area where further research is needed. Indeed, uncontrolled movements was voted the third most important issue that needed to be addressed by research in a Parkinson’s UK survey on quality of life. But before we get onto how researchers are attempting to tackle this side effect, let’s find out why they happen.
Overloading the system
In Parkinson’s, the dopamine producing cells are slowly lost over time. Normally these cells use an amino acid called tyrosine to make levodopa inside the cells, which is then turned into dopamine. The dopamine is then packaged up and released from the cell allowing the brain cells to communicate messages about movement.
As well as releasing the packaged dopamine into the space between the cells, called the synapse, these dopamine-producing cells are also responsible for monitoring how much dopamine is in the synapse. And if the levels get too high, the cells can slow the release of dopamine packages to bring the communication back under control.
With fewer cells to make and release dopamine movement becomes more difficult and slower, and may even stop. To combat this levodopa tablets can be given to help boost dopamine being produced by the remaining brain cells. But when levodopa tablet is taken the amount of dopamine in the brain can suddenly spike, causing the levels in the synapse to peak too quickly for the dopamine-producing cells to control. When this happens the system becomes overloaded causing the side effect of unwanted, often jerky, movements.
“It can be a little embarrassing, especially if I am on a train, and I sometimes feel a bit self-conscious. I also feel that my body is going out of control.”
As well as the peaks that occur soon after levodopa medications are taken, as the drug is used and cleared from the body people can experience wearing off of their medication. When this happens there is not enough dopamine in the synapse and movement becomes slowed again.
As Parkinson’s progresses the doses of levodopa needed to maintain control over symptoms increases. These larger doses can cause bigger spikes and dips in the amount of dopamine in the brain, causing more significant and longer lasting dyskinesia and wearing off periods.
“I have to plan to do things when my medication is working at its best and the involuntary movements are fewer & less disruptive.”
Like levodopa based medications, dopamine agonists can cause dyskinesia by overloading the system. But dopamine agonists tend to be longer acting, which helps to maintain stable levels of the drug in the brain, so dyskinesia are rarer with this drug. Researchers have developed longer acting, slow release levodopa tablets, which can help to maintain symptom control and manage this side effect, however this is just one way levodopa drugs can cause dyskinesia.
Parkinson's UK - Levodopa
Levodopa is one of the main drugs used to treat Parkinson's symptoms. It can be used at all stages of the condition. Find out about the different types of this medication, ans the benefits as well as risks and side effects of this medication.
Hijacking serotonin signalling
There are a number of neurotransmitters that the brain uses to communicate, dopamine is just one. And inside the brain different cells that are responsible for using these different molecules are all mixed together.
Brain cells that produce the neurotransmitter serotonin are found close to the dopamine producing cells. This chemical messenger, often known as the ‘happy hormone’, despite not being a hormone at all, has a range of effects in the brain and is believed to play a role in regulating everything from social behaviour, mood and anxiety, to sleep, memory, appetite and digestion.
In a similar way to the dopamine brain cells, these serotonin brain cells produce and release serotonin. The cells make this chemical messenger from the amino acid tryptophan before packaging it up and releasing it into the synapse. They also monitor and control the amount of their own neurotransmitter in the synapse.
Under normal conditions, these cells run side by side without interfering with each other. But in the more complex stages of Parkinson’s, when fewer dopamine-producing brain cells are left, the levodopa drugs can end up being taken up by the serotonin-producing brain cells, and this causes problems.
Like the dopamine-producing brain cells, these cells can take up the levodopa drug, they can turn it into dopamine and package it up with their own neurotransmitter. Once packaged the dopamine and serotonin mix is released into the synapse, but these serotonin-producing cells have no feedback system to monitor the amount of dopamine they are releasing. The dopamine that is stowing away inside serotonin packages can quickly start to build up inside the synapse. And, as we have previously discovered, too much dopamine in the synapse is responsible for dyskinesia.
Targeting serotonin cells to control dopamine release
Better understanding of the different ways levodopa medications are causing dyskinesia is allowing researchers to develop new drugs to control this side effect.
One of the latest ideas is to target the serotonin-producing cells to trick them into thinking they are releasing too much serotonin. This could slow the release of hijacked, dopamine mixed packages, and prevent the levels of dopamine in the synapse increasing further. An early (stage 2a) clinical trial of a drug called Eltoprazine has already shown promise for this approach. But further research is still needed to develop these medications before they are made available.
While this type of drugs will not slow the loss of further dopamine producing cells, it could help to manage the side effects caused by the medications we have — giving people better symptom control for longer.
More about Parkinson’s medications
You can find more information about Parkinson’s treatments and therapies on the Parkinson’s UK website. If you have any concerns about your medication not working, please speak your medical team.
This blog is not meant as health advice. You should always consult a qualified health professional or specialist before making any changes to your medications or lifestyle.